Anxiety misdiagnosis leads to serotonin syndrome in woman
Patient treated for Cushing's disease, but continued taking psychiatric medicines
A 47-year-old woman with Cushing’s disease was initially misdiagnosed with an anxiety disorder, ultimately leading to her developing additional complications, scientists in China reported.
The woman was diagnosed with Cushing’s disease after an ineffective psychiatric intervention, but continued taking high doses of psychiatric medications after surgery to remove a tumor. This resulted in her developing serotonin syndrome, which is caused by high levels of the neurotransmitter (brain chemical) serotonin. The condition resolved after her medications were adjusted.
This case highlights that “the management of secondary psychiatric symptoms must be adapted to changes in the patient’s primary condition,” and should involve a multidisciplinary collaboration and routine follow-up. Her case was described in “Misdiagnosed psychiatric manifestations in a rare disease: a case report of secondary anxiety syndrome in Cushing’s disease,” and published in Frontiers in Psychiatry.
A feature of Cushing’s syndrome is excessive levels of the stress hormone cortisol, which is produced by the adrenal glands atop the kidneys. One of its forms, Cushing’s disease, is caused by a tumor in the brain’s pituitary gland, resulting in excessive amounts of adrenocorticotropic hormone (ACTH), which signals the adrenal glands to produce cortisol.
High cortisol levels predispose patients to psychiatric disorders, mainly depression and anxiety. Once the levels normalize after treatment, psychiatric symptoms may ease over time, but there are few reports on recovering from and treating anxiety after recovery from Cushing’s syndrome.
Anxiety symptoms develop with Cushing’s
Here, researchers described the case of a woman who went to a psychiatric clinic after two months of anxiety, weight loss, and sleep problems linked to stress at work. She complained of constant nervousness, muscular tension, restlessness, sweating, heart palpitations, dizziness, and discomfort in the upper middle region of her abdomen.
Her laboratory tests were normal and she was diagnosed with an unspecified anxiety disorder. She started treatment with medications to control depression and anxiety, but later had a panic attack and was seen at an emergency department where tests revealed low blood potassium levels, also called hypokalemia.
The woman started having depression and delusions with suicidal thoughts, and was involuntarily admitted to another psychiatric facility after a suicide attempt. There, blood tests again showed signs of hypokalemia and low levels of thyroid hormones (hypothyroidism).
She was treated for major depression and delusions and discharged once her depression was in remission. Her anxiety persisted, however.
An MRI brain scan revealed a tumor in the right side of her pituitary gland. The woman recalled having a rounder face and increased waist circumference before the anxiety symptoms began. Lab tests indicated she had elevated cortisol and ACTH levels, leading to the diagnosis of Cushing’s disease.
The tumor was surgically removed, but she developed symptoms of adrenal insufficiency, which were managed with hydrocortisone. Adrenal insufficiency is when the adrenal glands fail to produce enough of certain hormones.
The woman was discharged on the same dose of antidepressants, antipsychotics, and anxiolytic medications she was taking before surgery.
A week later, she was admitted to the emergency department with a high fever, fast heart rate, high blood pressure, and impaired consciousness, which were initially attributed to adrenal insufficiency.
However, other symptoms, including muscle rigidity, tremors, and difficulty speaking along with the fact that she was still taking several psychiatric medications for anxiety led doctors to suspect serotonin syndrome. This results from too much serotonin in the body and usually happens when medications affect serotonin levels. In this case, the combination of three antidepressants predisposed the woman to developing it.
After discontinuing the medications that caused her serotonin levels to rise, her symptoms eased over time and she was discharged four weeks later.
“It is essential to regularly evaluate symptoms of secondary psychiatric syndromes alongside the improvement of the primary condition, while psychiatric medications must be modified accordingly to reduce adverse effects and prevent serious consequences,” the researchers wrote.